Iowa, 2010Flash Flood in Iowa, March 16, 2010
March 16, 2010 · NWS DMX · 1 event in 1 county or zone
Snow melt continued into the middle of the month. Rivers remained ice covered in Northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt continued into the middle of the month. Rivers remained ice covered in Northwest Iowa. Two ice jams formed in Emmet County in the Estherville area. The Des Moines River overflowed its banks rapidly, flooding agricultural lands about a mile south and also 2 miles north of Estherville. The ice jam broke free during the early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 16, 11:30 AM CST, 41 minutes earlier.
Area forecast discussion, Mar 16, 11:30 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT TUE MAR 16 2010
.SHORT TERM /TODAY/...
S/WV DVLPG FROM NRN MN INTO WRN SD WILL DROP SWD ACRS IA TDA. THE
SYSTEM HAS LITTLE TO WORK WITH AND AS A RESULT DO NOT EXPECT MORE
THAN SCT -RN OUT OF THIS. UVV IS MINIMAL AND IT WILL TAKE SOME TIME
TO SATURATE THE SOUNDING ENUF TO GET PRECIP GOING. QPF VALUES ON THE
ORDER OF A FEW HUNDREDTHS. INITIALLY LOW CLOUDS WILL PREVAIL THIS
MRNG. THERE IS LITTLE CHANCE OF MUCH BREAKUP AS THE HI CLOUDS WILL
DVLP BY MID TO LATE MRNG. ALLOWD FOR TEMP RISES TDA ON THE ORDER OF
10 DEG FROM MRNG LOWS DUE TO THE CLOUDS AND SCT -RN.
.LONG TERM /TONIGHT THROUGH MONDAY/...
A FEW AREAS OF LIGHT RAIN MAY LINGER INTO TONIGHT AS A 500 MB
WAVE/VORT MAX DEPARTS TO THE SOUTH AND SOUTHWEST. MAINTAINED SLIGHT
CHANCE POPS OVERNIGHT AS QPFS ARE VERY LIGHT. THEREAFTER...MORE MILD
TEMPS IN STORE FOR WEDNESDAY AND ESPECIALLY THURSDAY AS DEEP LAYER
RIDGE MOVES OVERHEAD AND WINDS COME AROUND TO WEST SOUTHWEST ON
WEDNESDAY NIGHT INTO THURSDAY.
THE PRIMARY IMPACT EVENT OF THE NEXT SEVEN DAYS WILL BE THE STORM
SYSTEM SET TO AFFECT THE AREA FROM FRIDAY THROUGH SATURDAY. MODELS
HAVE COME INTO MUCH BETTER AGREEMENT TONIGHT ON THE EVOLUTION OF
THIS SYSTEM. AT 500 MB A NORTHERN STREAM WAVE WILL SAG INTO SOUTHERN
MANITOBA ON THURSDAY WHILE A SHORTWAVE FURTHER SOUTHWEST MOVES
RAPIDLY ACROSS THE NORTHERN ROCKIES AND DIGS INTO THE FOUR CORNERS
REGION BY FRIDAY EVENING. THIS WILL PLACE US IN SOUTHWESTERLY FLOW
ALOFT AND PROMOTE LOW LEVEL CYCLOGENESIS IN THE LEE OF THE ROCKIES.
IT APPEARS THAT AN INVERTED TROUGH WILL SET UP EXTENDING FROM A
SURFACE LOW AROUND SE CO/W KS/OK AND TX PANHANDLES NORTHEASTWARD
ACROSS THE SOUTHEASTERN HALF OR SO OF OUR CWA BY 00Z SATURDAY.
STRONG FORCING COMBINED WITH IMPRESSIVE MOISTURE ADVECTION ABOVE THE
SURFACE TROUGH WILL SUPPORT WIDESPREAD PRECIP DEVELOPING ACROSS MUCH
OF OUR AREA BY LATE FRIDAY AND PERSISTING INTO SATURDAY AS THE LOW
TO THE SOUTH BECOMES MORE STACKED AND MOVES ACROSS MISSOURI AND INTO
THE OHIO RIVER VALLEY...BRINGING PRECIP IN OUR CWA TO AN END IN THE
SOUTHEAST BY LATE SATURDAY NIGHT. THERE IS A STRONG SIGNAL FOR SOME
SIGNIFICANT QPF ACROSS OUR AREA NORTH OF THE SURFACE
FRONT...ESSENTIALLY OUR NORTHWESTERN HALF ON FRIDAY
AFTERNOON...CENTRAL COUNTIES FRIDAY NIGHT...AND SOUTHEASTERN HALF ON
SATURDAY.
PRECIPITATION TYPE IS SOMEWHAT DIFFICULT TO FORECAST WITH THIS
SYSTEM AS IT APPEARS THE PRECIP WILL BEGIN AS ALL RAIN ON FRIDAY
BEFORE GRADUALLY TRANSITIONING FROM NORTHWEST TO SOUTHEAST
THROUGHOUT THE EVENT. WITH BANDS OF MODERATE TO HEAVY PRECIP LIKELY
AT TIMES AS THE LOW APPROACHES TO THE SOUTH...IT WILL BE TRICKY TO
DETERMINE RAIN/SNOW ACCUMULATIONS AS IT WILL DEPEND ON THE PRECISE
TIMING OF THE TRANSITION OF P-TYPE. A BAND OF MODERATE SNOWFALL IS
AT LEAST POSSIBLE IN THIS SCENARIO...HOWEVER AT THIS TIME IT IS
IMPOSSIBLE TO DETERMINE WHERE SUCH A BAND MIGHT SET UP. THIS WILL BE
A MAJOR FORECAST CHALLENGE AS THIS WEEK PROGRESSES.
&&
.AVIATION...
16/18Z...IFR CIGS CONTINUES ACROSS THE AREA...AND ARE EXPECTED TO
REMAIN THROUGHOUT THE TAF PERIOD. AN UPPER LEVEL DISTURBANCE WILL
SPREAD ISOLATED TO SCATTERED SHOWERS ACROSS THE CWA FROM NORTH TO
SOUTH THROUGHOUT THE PERIOD. THESE SHOWERS ARE CURRENTLY IMPACTING
KMCW...AND WILL MOVE INTO KALO AND KFOD THIS AFTERNOON...AND KOTM
AND KDSM BY THIS EVENING. VSBYS RANGE FROM MVFR TO VFR...WITH A FEW
POCKETS OF IFR. VSBYS MAY DROP DUE TO FOG AGAIN AFTER THE SHOWERS
HAVE MOVED THROUGH THE AREA TONIGHT. SKIES ARE EXPECTED TO BEGIN
CLEARING FROM NORTH TO SOUTH THROUGH THE DAY WEDNESDAY...BUT FOR NOW
IT APPEARS TO BE JUST BEYOND THE FORECAST PERIOD.
&&
.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES. THE FLOOD THREAT
IS MIGRATING FROM SOUTH TO NORTH WITH TIME. BASINS OF MOST CONCERN
ARE FIRST THE DES MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN
SKUNK. MODERATE TO MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE
DES MOINES/RACCOON RIVER BASINS. ICE JAM PROBLEMS CONTINUE TO
DIMINISH.
SOME STREAMS ARE NEAR CREST NOW...WITH OTHERS EXPECTED THROUGH EARLY
NEXT WEEK. THERE IS A POSSIBILITY OF MODERATE TO HEAVY RAINFALL LATE
THIS WORK WEEK. LOOKING ON THE POSITIVE SIDE...IF THIS RAIN DOES
MATERIALIZE THEN IT WILL HAVE FALLEN AFTER THE CRESTS OCCUR...WHICH
MEANS IT WOULD HAPPEN DURING THE HYDROGRAPH RECESSIONS. ONCE THE
HYDROGRAPHS GO INTO RECESSION...IT TAKES A LOT OF EXTRA WATER TO
TURN THEM AROUND. WE WILL HAVE TO KEEP AN EYE ON THINGS.
MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND
FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS
SOIL MOISTURE TAKES A WHILE TO FIND ITS WAY INTO THE STREAMS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM CDT
WEDNESDAY FOR EMMET...HUMBOLDT...KOSSUTH...PALO ALTO...POCAHONTAS.
SHORT TERM...MS MAR 10
AVIATION...BEERENDS
LONG TERM...LEE
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 16, 3:13 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE MAR 16 2010
IAZ006-007-016-017-025>028-033>039-044>050-057>062-070>075-081>084-
092>094-171200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
413 AM CDT TUE MAR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL PERSIST ACROSS PARTS OF THE AREA AND RIVER FLOOD
WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. PLEASE SEE OUR
WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA
THROUGH THIS WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME
LOCATIONS. PLEASE SEE OUR WEBSITE FOR DETAILS.
A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN
SOME AREAS ON FRIDAY NIGHT AND PERSISTING INTO SATURDAY. A NARROW
BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING ARE ENCOURAGED AND GREATLY APPRECIATED.
IAZ004-005-015-023-024-171200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
413 AM CDT TUE MAR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS EXPECTED TO PERSIST ACROSS PORTIONS OF THE AREA. RIVER
FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS. FLASH FLOODING
FROM ICE JAMS MAY ALSO OCCUR...AND A FLASH FLOOD WATCH REMAINS IN
EFFECT. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH
THE WEEK. FLOOD WARNINGS REMAIN IN EFFECT IN SOME LOCATIONS.
PLEASE SEE OUR WEBSITE FOR DETAILS.
A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY ON FRIDAY...CHANGING TO SNOW IN
SOME AREAS FROM LATE FRIDAY INTO SATURDAY MORNING. A NARROW BAND
OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING OR ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.
IAZ085-086-095>097-171200-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
413 AM CDT TUE MAR 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM SYSTEM WILL BRING A RETURN OF PRECIPITATION CHANCES LATER
THIS WEEK. RAIN WILL BE LIKELY FROM LATE FRIDAY THROUGH FRIDAY
NIGHT...CHANGING TO SNOW AT TIMES ON SATURDAY AND SATURDAY NIGHT.
A NARROW BAND OF MODERATE SNOWFALL IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEE
Flash Flood, Emmet
- When
- March 16, 12:11 PM CST to 1:45 PM CST
- Where
- Emmet County, 2 mi S of Estherville to 1.67 mi SSE of Estherville
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.391, -94.844
Water rose rapidly due to an ice jam on the west fork of the Des Moines River south of Estherville. The Parkland areas near the river in Estherville flooded. Low lying areas near the river also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, March 16, 2010$50,000 · 50 kt wind · 3 events
- Flooding in Minnesota, March 16 to 31, 20102 events
- Heavy Rain in Hawaii, March 16, 20102 events
- Flood in Minnesota, March 16 to 21, 20101 event
- Flood in Iowa, March 16 to 28, 2010$5,000 · 1 event
- Flood in Iowa, March 16 to 21, 2010$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210926.